Q. When will swelling due to nephrotic syndrome in a baby reduce?

Answered by
Dr. Tarek Algamal
and medically reviewed by Dr. Divya Banu M
Published on Sep 05, 2019

Hello doctor,

My daughter, 2.8 years old was diagnosed with nephrotic syndrome. She had swelling in limbs, private part, stomach, and eyes. She also had slight cold during that time, but no running nose or cough. I have attached her reports.

From the last one week, we started medicine, post which the eye swelling (by 90 %), face, hand, legs have reduced and hand have also reduced, but the private part and stomach still have swelling. Overall swelling is still present. Urine check showed improved creatinine results after three days. Her weight has increased 1 kg from the last five days, everyday it is gradually increasing by 200 to 300 gm. Even prior to start of her treatment she had good appetite, she used to eat every few hour either a biscuit or yogurt or a fruit or bread slice.

My questions are:

In how many days does this swelling reduce?

The doctor here suggests albumin infusion if the weight continues to increase or the body swelling does not reduce by five more days. Is it safe to use albumin infusion? Does it require admission into hospital? How many days should we wait before we decide on albumin infusion? Any other alternate to albumin infusion to reduce edema? When will we know if the medicine is working, the doctor say it takes maximum of 30 to know the impact?

Whats happens if the child does not respond to the current medication, doctors here are not disclosing but I want to be prepared financially and mentally? What are the scenarios to take child immediately to hospital? Please help.

Dr. Tarek Algamal

Nephrology
#

Hello,

Welcome to icliniq.com.

I can see clearly that your daughter’s condition is improving (attachment removed to protect patient identity). This is the nephrotic syndrome of minimal change type as usually comes in the children. The reason behind less improvement in the private area and stomach edema is that steroids are causing central obesity and I believe that this is temporary and will subside when she tapers down the steroids (after remission of the disease).

Supposedly steroids are reducing the amount of protein filtered in the kidney and consequently, serum albumin will improve with time without the need for albumin infusion. We might use albumin infusion with diuretics when albumin in blood is less than 2 g/dL, if there is marked hypovolemia or acute pulmonary edema or renal failure. Usually, children are responding to the steroids within 2 to 4 weeks, then after remission, tapering down the dose over about six weeks.

Take your daughter to the hospital if there is marked shortness of breath or very low amount of urine or when she is severely unwell. Generally, the course of the disease is benign and it usually shows a good response to the treatment, I advise you to be patient with the doctors.

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


Do birth control pills cause nephrotic syndrome?

Query: Hi doctor, My daughter has been taking birth control pills for five months, since she gave birth. About two months ago, she started having some swelling in her feet and legs. She waited to see if it would go away, but it did not. Her doctor did some tests and found protein in the urine, so she sent ...  Read Full >>


Dr. Geeta Priyadarsini Kamminana
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. As your physician said, birth control pills do not cause nephrotic syndrome or protein in urine. Nephrotic syndrome is the combination of nephrotic range proteinuria (more than 3 g of protein in urine) with a low serum albumin level and edema. The etiology or cause of ...  Read Full

Why am I having red rashes on my body?

Query: Hello doctor, I am having red rashes on my body over my two sides of tummy, over two arms and forearms, calves also. This issue started before eight months. Started taking medicine and after two weeks it started showing symptoms of getting cured but when I stopped medicine it again started.Other th...  Read Full >>


Dr. Sreelakshmi S
Dermatologist

Answer: Hi, Welcome to icliniq.com. I can understand your concern about the skin lesion. It is a condition called lichen planus and it will take few months to subside. The treatment you are taking is good. Apply Clonate (Clobetasol propionate) cream twice daily on every rash. Are you still taking Predmet?...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Nephrologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.